Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 5, NWS Little Rock, AR

March 26, 2009Polk County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 26, 2009, 9:24 PM CDT for Polk County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2009, 9:24 PM CDT (02:24 UTC)
Expired
Mar 26, 2009, 9:59 PM CDT
In force
35 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 101 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:45 PM CDTFUNNEL CLOUDShady Lake Recreation A, ARA WALL CLOUD WAS REPORTED NEAR THE SHADY LAKE RECREATION AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 270224
TORLZK
ARC113-270315-
/O.NEW.KLZK.TO.W.0005.090327T0224Z-090327T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 PM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 1015 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHWESTERN HOWARD COUNTY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...
  SHADY LAKE...
  BARD SPRINGS RECREATION AREA...
  HURRICANE KNOB...
  ABERNATHY SPRINGS...

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421
TIME...MOT...LOC 0224Z 256DEG 19KT 3434 9419

$$


57
2 follow-up statements
000 
WWUS54 KLZK 270234
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
934 PM CDT THU MAR 26 2009

ARC113-270315-
/O.CON.KLZK.TO.W.0005.000000T0000Z-090327T0315Z/
POLK AR-
934 PM CDT THU MAR 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EAST
CENTRAL POLK COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL POLK
COUNTY...ABOUT TWO MILES EAST SOUTHEAST OF HARTLEY...MOVING EAST AT 
25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421
TIME...MOT...LOC 0234Z 258DEG 22KT 3435 9410

$$


57
000 
WWUS54 KLZK 270259
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT THU MAR 26 2009

ARC113-270309-
/O.CAN.KLZK.TO.W.0005.000000T0000Z-090327T0315Z/
POLK AR-
959 PM CDT THU MAR 26 2009

...THE TORNADO WARNING FOR EAST CENTRAL POLK COUNTY IS CANCELLED...

THE STORM HAS WEAKENED SIGNIFICANTLY...AND THE ROTATION HAS 
DIMINISHED. 

LAT...LON 3442 9422 3451 9393 3435 9393 3435 9421
TIME...MOT...LOC 0259Z 258DEG 22KT 3438 9392

$$


57

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 26, 8:55 PM CDT, 29 minutes earlier.

Area forecast discussion, Mar 26, 8:55 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 PM CDT THU MAR 26 2009

.UPDATE...
CURRENT FORECAST ON TRACK. INCREASED CURRENT POPS ACROSS THE
NORTHERN AND WESTERN HALF OF THE STATE...AS SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE EAST NORTHEAST ACROSS THE AREA.
WILL UPDATE PRODUCTS TO REMOVE EVENING WORDING. (60)
&&

.PREV DISCUSSION... /ISSUED 620 PM CDT THU MAR 26 2009/

AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE NORTHWEST
PORTION OF THE STATE OVER THE NEXT SEVERAL HOURS. PRECIPITATION WILL
MOVE ACROSS THE AREA AND EXIT EAST OF THE STATE BY THE EARLY
MORNING HOURS. FOG IS EXPECTED TO DEVELOP DURING THE EARLY MORNING
HOURS...REDUCING CONDITIONS TO MVFR TO IFR. LOW CLOUDS ARE
EXPECTED TO CONTINUE OVER THE AREA THROUGH THE END OF THE PERIOD.

PREV DISCUSSION... /ISSUED 255 PM CDT THU MAR 26 2009/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FIRST SHORTWAVE MOVING INTO EASTERN OKLAHOMA...WITH STORMS
DEVELOPING. THESE WILL MOVE EAST DURING THE NEXT FEW HOURS AND INTO
THE AREA. MAIN CONCERN FOR THE EVENING HOURS AS FAR AS SEVERE
POTENTIAL WILL BE HAIL. THIS FIRST ROUND WILL MOVE NORTH DURING THE
OVERNIGHT HOURS...AND SET THE STAGE FOR THE NEXT ROUND OF STORMS ON
FRIDAY.

MODELS ARE CONSISTENT ON MOVING SURFACE LOW FROM TEXARKANA TO JUST
SOUTH OF MEMPHIS DURING THE AFTERNOON FRIDAY. THIS WILL PLACE THE
SOUTHERN THIRD OF THE AREA IN THE WARM SECTOR. THE AREA OF BEST
SEVERE WEATHER PARAMETERS REMAINS ACROSS THE SOUTHERN/SOUTHEAST
COUNTIES...WITH MULTIPLE TYPES OF SEVERE WEATHER POSSIBLE FRIDAY
AFTERNOON AND EVENING.

MAIN CONCERNS WILL BE INSTABILITY DURING THE AFTERNOON...AND ALSO
WHERE THE LOW LEVEL JET SETS UP. IF TEMPERATURES AND DEW POINTS
CLIMB ENOUGH OVER THE SOUTH...INSTABILITY WILL BE ACHIEVED. THE BEST
WIND SHEAR WILL BE OVER THE SOUTHEAST COUNTIES...INTO THE ARKLAMISS
REGION...WHERE THE HIGHEST TORNADO POTENTIAL WILL BE. NEEDLESS TO
SAY...THIS WILL ALL BE DEPENDENT ON MANY FACTORS...AND FORECASTS
WILL BE REFINED AS MORE DATA BECOMES AVAILABLE.

NEXT CONCERN BECOMES THE UPPER LOW AND COLD CORE ASSOCIATED WITH IT.
MODELS HAVE BEEN FAIRLY CONSISTENT IN THE TRACK OF THE UPPER
LOW...BUT WITH THIS SET OF RUNS HAVE SLOWED THE SYSTEM DOWN BY 6 TO
12 HOURS. THIS WILL PLACE THE TRACK ALONG A FORT SMITH TO POPLAR
BLUFF LINE. THIS WILL PLACE MORE OF NORTHERN ARKANSAS IN THE
RAIN/SNOW MIX AREA. HAVE INCLUDED A RAIN/SNOW MIX FOR FRIDAY NIGHT
INTO SATURDAY FOR AREAS NORTH OF A BOONEVILLE TO MOUNTAIN VIEW TO
CHEROKEE VILLAGE LINE. THIS WILL MAINLY BE IN THE HIGHER
ELEVATIONS...AND AM NOT EXPECTING MUCH IN THE WAY OF SNOW
ACCUMULATIONS. THE BEST CHANCE OF ANY ACCUMULATION WILL BE IN THE
FAR NORTHWEST...INCLUDING THE DEER AND HARRISON AREAS. THERE MIGHT
BE A TENTH OF TWO OF ACCUMULATION...BUT FOR THE MOST PART...THERE
MIGHT BE SOME FLURRIES IN THE AREA TO SOME AMOUNTS IN THE
GRASS...BUT NOT EXPECTING ANY MAJOR AMOUNTS.

WRAP AROUND MOISTURE WILL MOVE OUT OF THE STATE SATURDAY
EVENING...WITH DRY WEATHER AND CLEARING SKIES FOR SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY
HIGH PRESSURE WILL BE OVER THE REGION TO START THE EXTENDED
PERIOD...BUT IT WILL NOT STAY LONG. THE HIGH WILL SHIFT TOWARD THE
SOUTHEAST UNITED STATES ON MONDAY...WITH AN INTENSE STORM SYSTEM
FORMING IN THE PLAINS. THE SYSTEM WILL MOVE WELL NORTH OF THE
REGION...BUT WILL DRAG A COLD FRONT INTO ARKANSAS MONDAY NIGHT.
HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT.
DRY WEATHER WILL RETURN TUESDAY/WEDNESDAY...BUT ANOTHER SYSTEM WILL
ARRIVE FROM THE WEST ON THURSDAY WITH SLIGHT CHANCES OF
PRECIPITATION.

MOISTURE APPEARS LIMITED WITH BOTH SYSTEMS. MAY HAVE TO INCREASE
POPS IF MOISTURE BECOMES MORE AVAILABLE...ESPECIALLY WITH THE LATTER
SYSTEM. APPEARS THERE WILL BE MORE DYNAMICS WITH THIS SYSTEM GIVEN A
MORE SOUTHWARD TRACK.

TEMPERATURES WILL BE AT/ABOVE NORMAL SURROUNDING THE FIRST SYSTEM.
IT APPEARS COOLER AIR WILL FOLLOW THE LATTER SYSTEM...AND BELOW
NORMAL READINGS MAY RESULT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  64  43  49 /  60  80  90  40
CAMDEN AR         58  75  46  55 /  60  70  70  20
HARRISON AR       47  54  38  43 /  70  80  90  60
HOT SPRINGS AR    55  70  43  52 /  60  70  80  30
LITTLE ROCK   AR  54  70  44  52 /  60  80  80  30
MONTICELLO AR     57  76  49  58 /  60  80  80  30
MOUNT IDA AR      55  69  42  51 /  60  70  70  40
MOUNTAIN HOME AR  47  56  40  45 /  60  80  90  60
NEWPORT AR        50  67  44  51 /  60  80  90  40
PINE BLUFF AR     56  74  47  55 /  60  80  80  30
RUSSELLVILLE AR   52  65  41  48 /  60  80  80  40
SEARCY AR         51  69  44  51 /  60  80  90  40
STUTTGART AR      53  72  47  54 /  60  80  80  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, Mar 26, 6:00 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 PM CDT THU MAR 26 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
600 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A WARM FRONT WILL CONTINUE TO LIFT THROUGH ARKANSAS AND DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE STATE. AS A STRONG
SYSTEM MOVES CLOSER TO SOUTHERN PLAINS...ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE. THE MAIN CONCERN WITH THESE STORMS WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY THE STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS...WITH A CONTINUED POTENTIAL FOR STRONG TO SEVERE STORMS.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. SOME HEAVY RAIN WITH LOCALIZED
FLOODING WILL BE POSSIBLE. THE STORM SYSTEM WILL MOVE NORTHEAST
ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY. WITH THE SURFACE
LOW...MUCH COLDER AIR WILL FILTER IN OVER NORTHERN ARKANSAS...AND A
SMALL CHANCE OF WINTER WEATHER WILL BE POSSIBLE. DRY SUNDAY AND MUCH
OF MONDAY. THEN A SLIGHT CHANCE OF RAIN LATE MONDAY TO TUESDAY WITH
A WEAK COLD FRONT MOVING THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO THE SEVERE WEATHER THREAT
ON FRIDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/60

In the hours before

Special weather statement, Mar 26, 7:28 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT THU MAR 26 2009

ARZ030-037-270110-
LOGAN-SCOTT-
728 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT FOR LOGAN AND SCOTT COUNTIES UNTIL 810
PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENWOOD TO 6 MILES
NORTHEAST OF MANSFIELD...TO MANSFIELD...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN LOGAN AND SCOTT COUNTIES...INCLUDING GLENDALE...RATCLIFF...
BOONEVILLE...MAGAZINE AND PARIS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. BE PREPARED TO TAKE ACTION IF THE ALERT IS
UPGRADED TO A WARNING.

57
Local storm report, Mar 26, 8:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
852 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     LIGHTNING        4 NW BOONEVILLE         35.18N 93.97W
03/26/2009                   LOGAN              AR   EMERGENCY MNGR

            A MAN WAS STRUCK BY LIGHTNING WHILE ON A DRILLING RIG OFF
            FERGUSON VALLEY ROAD. NO FURTHER DETAILS WERE KNOWN. THE
            REPORT WAS RELAYED BY A HAM RADIO OPERATOR AND EMERGENCY
            MANAGEMENT.

&&

57
Local storm report, Mar 26, 9:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FUNNEL CLOUD     3 E WICKES              34.30N 94.28W
03/26/2009                   POLK               AR   LAW ENFORCEMENT

            A FUNNEL CLOUD WAS SPOTTED ON POLK COUNTY ROAD 13 EAST OF
            WICKES.

&&

60

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:37 PM CDTSevere Thunderstorm WarningLZKLogan38 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningLZKLogan12 min
Mar 26, 8:45 PM CDTTornado WarningLZKPolk46 min
Mar 26, 9:56 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike32 min
Mar 27, 5:59 PM CDTSevere Thunderstorm WarningLZKPolk35 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.